The Beauty Treatments You Might Want to Wait to Get Until You're Fully Vaccinated
There's a lot that we're still learning about the COVID-19 vaccine, and whether you're officially fully vaccinated or you just booked your first dose, you've probably come across at least some information about what you should and shouldn't do before or after your appointment. We're not talking about the simpler things like whether or not it's OK to take a Tylenol while dealing with the shot's side effects (you can visit the Centers For Disease Control and Prevention website for more on that), but rather how getting your vaccine might affect your routine beauty treatments.
During earlier trials of the vaccine, for example, there was some talk of the vaccine causing swelling and allergic reactions in patients who'd also previously received cosmetic fillers, though doctors quickly debunked the rumors, explaining there's very little correlation between the two. Outside of that, you may still be wondering if the COVID-19 vaccine will have any effects on other standard injections that you get.
Read ahead to find out what to expect if you're getting the vaccine around the same time as cosmetic fillers, acne cortisone shots, and Botox.
How the COVID-19 Vaccine Affects Cosmetic Fillers
Earlier this year when the Moderna COVID-19 vaccine was authorized by the Food and Drug Administration for emergency use in the US, a few early reports suggested that the drug had caused an unexpected side effect in a handful of people with facial fillers, but according to dermatologists and experts, it's not worth worrying about (although there's no harm in waiting until you're fully vaccinated to get them).
According to a review of the vaccine conducted by the FDA advisory committee, two patients who had gotten filler injected within six months of getting the vaccine experienced mild swelling after their second Moderna dosage. Another reported having a similar type of reaction after getting the flu vaccine.
At the time, it wasn't clear what exactly caused the reactions, but doctors theorized the swelling was the result of an inflammatory reaction mimicking that of something a person with allergies would experience.
"To even call this an allergic reaction is bold," Suzanne Trott, MD, previously told POPSUGAR. "[It] may be that the swelling was due to an inflammatory reaction from an interaction between the immune response after vaccination and the dermal filler. Some people simply have a small immune response due to the ingredients being injected so close together."
How the COVID-19 Vaccine Affects Acne Cortisone Shots
Cortisone shots are administered by dermatologists to help heal deep, cystic pimples, reduce swelling, and speed up the recovery process of the zit. Though the risk of getting a cortisone shot around the same time as your COVID-19 vaccine is very small, there's still one thing to consider.
"A potential problem with getting a cortisone shot in a pimple around the time you are getting your COVID-19 vaccine is a decreased immune response, which could reduce vaccine efficacy," Anna Karp, DO, board-certified dermatologist at the Skin Institute of New York Dermatology, told POPSUGAR.
Again, this is a minor risk because only a very small amount of cortisone is typically injected into pimples, but if you want to be extra cautious, Dr. Karp recommended waiting "at least a week before and a week after" getting vaccinated before doing a steroid injection.
How the COVID-19 Vaccine Affects Botox
As of right now, there's no evidence suggesting that getting either of the COVID-19 vaccines around the same time as getting Botox injections will cause any adverse reactions or swelling.
"Botox contains a bacterial toxin that blocks nerve transduction and relaxes muscles," board-certified plastic surgeon Samuel Lin, MD told POPSUGAR. "It is not a physical compound that remains under the skin after it is injected, so there is nothing for the immune system to recognize and react against, and there is no adverse reaction or impact on patients who have Botox and receive the COVID-19 vaccine."
Still, according to Dr. Lin, it's important monitor your symptoms after receiving any medical procedure, plastic surgery or otherwise. "It is typically ideal to space procedures out at least one to two weeks apart to give your body time to heal fully between them," he said.